High Wind, Northern Lea County
- When
- February 21, 4:34 PM MST to 4:35 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A very progressive jet stream was located across the southern CONUS bringing westerly high winds to the Guadalupe Mountains and portions of southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A very progressive jet stream was located across the southern CONUS bringing westerly high winds to the Guadalupe Mountains and portions of southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 21, 4:11 PM MST, 23 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
511 PM CST Wed Feb 21 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 253 PM CST Wed Feb 21 2024
Current analysis shows the upper low is moving east a little slower
than previously expected, thus stronger westerly winds associated
with the low have not yet arrived. In fact, winds are still being
observed out of the south, even southeasterly in a few locations,
when we should have veered to a more westerly direction. Therefore
winds have not picked up and the time window is closing for that to
happen since daytime heating and mixing of the boundary layer are
important to get the stronger winds aloft to the surface. Stronger
winds should still arrive, they just may be more brief in time.
A pacific cold front moves through the area tonight and early
tomorrow. Winds throughout the day tomorrow will gradually veer
around from the north as high pressure builds in behind the front.
The airmass significantly modifies crossing the Rocky Mountains so
only modest cooling is expected as highs only drop back to near
normal for this time of year. The cooling continues tomorrow night
as lows reach the upper 30s to 40s, the coolest readings expected
for the next seven days.
Hennig
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 253 PM CST Wed Feb 21 2024
Friday ends up as one of the cooler days of the extended as a cold
front will have moved through the region late Thursday night into
early Friday morning. Temperatures remain above normal in the 60s to
low 70s. The cooldown is short lived as this weekend sees
temperatures jump into the 70s on Saturday and into the 80s on
Sunday. Upper level ridge holds on for the weekend keeping the
region well above normal and dry. Being dry is not uncommon for
February as it is one of the drier months, but precipitation chances
are essentially zero through the extended. Longwave trough
approaches Monday and into Tuesday setting the stage for what could
be a couple of windy days for West Texas and southeast New Mexico.
Details will be ironed out this coming weekend as ensemble guidance
is divided on the strength and track of the low, but there is
confidence that it will be breezy and dry.
-Stickney
&&
.AVIATION...
(00Z TAFS)
Issued at 445 PM CST Wed Feb 21 2024
Gusty west/southwest winds at all terminals currently, with
periods of BLDU briefly bringing visibility down to around 5SM.
Winds will switch more westerly/northwesterly overnight, and while
gusts will die out in the next few hours, winds will remain
elevated (above 12kts) for most sites through tomorrow.
&&
.FIRE WEATHER...
Issued at 253 PM CST Wed Feb 21 2024
A Red Flag Warning remains in effect for this afternoon and early
evening as a combination of critically low RHs (between 5-15%) and
strong winds will make conditions favorable for fire growth and
spread. Lowest RHs and expected highest winds are currently covered
by the aforementioned RFW over southeast New Mexico and the
higher terrain and adjacent plains of West Texas, so no changes
will be made to the current product. Satellite currently shows a
strip of high clouds moving across the region during a time when
expected fire weather conditions would be increasing. At the same
time, highest winds have yet to occur, but are still expected to
arrive late this afternoon. This will limit the duration of
highest concern for fire weather. Areas just east of the Red Flag
Warning will still see elevated to near critical conditions, but
with a more brief duration of gusty winds and critical RHs.
Winds decrease late tonight, but RHs will struggle to recover as a
cold front approaches the region. Temperatures are moved closer to
normal to end the week, but rebound quickly through the weekend. A
similarly windy, warm, and dry setup is on the horizon for early
next week, thus further scrutiny into the fire weather conditions or
even the need for fire weather products will be necessary in future
updates.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 48 74 42 68 / 0 0 0 0
Carlsbad 44 72 40 67 / 0 0 0 0
Dryden 50 81 45 72 / 0 0 0 0
Fort Stockton 52 75 44 71 / 0 0 0 0
Guadalupe Pass 43 64 41 61 / 0 0 0 0
Hobbs 44 71 37 66 / 0 0 0 0
Marfa 38 70 35 68 / 0 0 0 0
Midland Intl Airport 49 73 42 68 / 0 0 0 0
Odessa 49 73 43 68 / 0 0 0 0
Wink 45 76 42 70 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
Central Brewster County-Chinati Mountains-Chisos Basin-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Loving-Marfa Plateau-Pecos-Reeves County
Plains-Van Horn and Highway 54 Corridor.
High Wind Warning until midnight CST /11 PM MST/ tonight for
Davis Mountains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains.
Wind Advisory until midnight CST tonight for Davis Mountains
Foothills-Eastern Culberson County-Loving-Reeves County
Plains.
NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
High Wind Warning until 11 PM MST this evening for Guadalupe
Mountains of Eddy County.
Wind Advisory until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...10
LONG TERM....93
AVIATION...88Hazardous Weather Outlook National Weather Service Midland/Odessa TX 300 PM CST Wed Feb 21 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-222100- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 300 PM CST Wed Feb 21 2024 /200 PM MST Wed Feb 21 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Very windy conditions are expected across the mountains and adjacent areas of Southeast New Mexico and West Texas this afternoon and evening. High Wind Warnings and Wind Advisories are in effect. Critical fire weather conditions are expected across Southeast New Mexico and most locations along and west of the Pecos River in West Texas this afternoon into early evening. A Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, February 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164089.